Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
102999 tn?1326855784

Klonopin - Weight Gain? Weaning Off?

I have been on clonazepam .5mg twice a day for the last 4 years. It has worked wonders for me and I have had no panic attacks and little anxiety since. About a year and a half ago I went on Cymbalta for depression. That too has helped. I really do not like being on so many medications (also take a small dose of beta blocker for intermittent tachycardia) at such a young age (34). I also have been trying to lose the last 30lbs of my baby weight for FOUR YEARS. I work my butt off and still the weight stays. I am beginning to think the Klonopin may be hindering weight loss. I will talk to my Dr about all of this when I do see him - but that isnt for months. So, I am curious what some of you may have to say about whether or not Klonopin may be the weight culprit and/or suggestions of whether or not I should try to taper off (and how). Or I would just like to hear your stories about the medication.

Thanks a lot!!
4 Responses
242532 tn?1269550379
MEDICAL PROFESSIONAL
There is no reason to believe that klonopin is the culprit re weight...but the cymbalta may be a problem....emotional eating is the main cause of retaining weight, so look at the information on www.shrinkyourself.com.
Avatar universal
I was prescribed clonazepam (a long time ago now) to take with an anti-depressant to reduce my anxiety and increase my compliance.
I found it a useful medication for anxiety.  I have never taken it long-term though.

Are you in therapy?  I would advise addressing the underlying issues before attempting to stop the medications.  I think that's what I'd do.  Is hard to say.

I appreciate your concerns about the meds and I too would feel compelled to stop them.  Maybe you could try a taper and see how that goes??
I would wait for the doctor's response.  Tapering should only be done after consultation with your doctor.

After my sister had her son she found that she ended up eating a lot of extra food.  A crust off his toast, a raisin here.  It all started to add up.
I expect you're very vigilant about what you eat but I thought that was a good one to start with.
My advise would be to exercise, eat sensibly and yes, drink lots of water.

The problem could be with the medication but I expect it is probably because you are consuming more energy than you're expending (energy in vs energy out).

Good luck with the weight loss.  I hope you get the answers you're looking for.

J
102999 tn?1326855784
Thank you very much - to both. I have had the help of a dietitian, tried several weight loss plans faithfully - I swear, I have done everything in the past 4 years. That is why the medication aspect is really my last possibility. I am very sensitive to medications. I would consider the Cymbalta, but I have only been on that a year and a half. The weight was already an issue and has not increased or changed at all since starting the cymbalta. I am very frustrated.
Avatar universal
Then perhaps that suggests an emotional eating issue??

Perhaps the caloric content has been too high and has exceeded your energy expenditure??
There are hidden calories everywhere.  Maybe portion sizes are too big??

I've seen several registered dietitians too.
The first one I saw added things to my diet like glasses of milk, etc.  While I was exercising heavily at the time and followed her plan I still managed to put on 5 kg.
I was devastated.
I was referred to one through the hospital too.  I personally thought she was pretty useless although she did have some good suggestions.
This dietitian seem to feel more comfortable discussing her issues with her bipolar with me.  I wasn't looking for counseling from her just sound nutritional advice.
Eventually she gave me a plan with structure but the foods weren't assigned the appropriate number of calories and I lost trust and confidence in her ability.

What I find really good for shifting weight is interval training.  Run a power pole, walk a power pole sort of thing.

Have you tried keeping a food diary of everything you eat and drink?  Maybe this will shed some like on the problem.

Water is also very good for aiding weight loss.

I'm not sure what else to suggest.  Maybe your own doctor will be able to shed some light on the problem and help you find a solution.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area